Dear Dr. Mirkin:
Can vitamin D stop the muscle pain and damage caused by statin drugs used to lower cholesterol?
Answer: Possibly. Although not proven, two studies associate vitamin D deficiency with muscle pain and damage in people taking statin pills (Atherosclerosis, March 2011).
Before vitamin D can perform its many health benefits, it must first attach to special receptors on cells. All muscles have the vitamin D receptor and a deficiency of that vitamin can cause muscle damage.
Therefore, anyone who suffers muscle pain and damage after taking statin drugs should have a blood test for vitamin D3. If it is below 75 nmol/L, a trial of 2000 IU of vitamin D may be indicated.
Statins incude Crestor® (rosuvastatin), Lescol® (fluvastatin), Lipitor® (atorvastatin), Mevacor® (lovastatin), Pravachol® (pravastatin), and Zocor® (simvastatin).
A practicing physician for more than 40 years and a radio talk show host for 25, Dr. Mirkin is a graduate of Harvard University and Baylor University College of Medicine. He is one of a very few doctors board-certified in four specialties: Sports Medicine, Allergy and Immunology, Pediatrics and Pediatric Immunology.
Dr. Mirkin's latest book is The Healthy Heart Miracle, published by HarperCollins. His daily short features on fitness have been heard on CBS Radio News stations since the 1970's.
He has written 16 books including The Sportsmedicine Book, the best-selling book on the subject that has been translated into many languages. Dr. Mirkin did his residency at the Massachusetts General Hospital and over the years he has served as a Teaching Fellow at Johns Hopkins Medical School, Assistant Professor at the University of Maryland, and Associate Clinical Professor in Pediatrics at the Georgetown University School of Medicine.
Read more at www.drmirkin.com.
Latest posts by Dr. Gabe Mirkin (see all)
- Making a Move to Avoid Diabetes and Heart Attacks - September 5, 2011
- Diet Don’ts and Diverticulitis? - August 10, 2011
- The Cooking Method that Could Lead to Cancer and Heart Disease - August 3, 2011